×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Iodine Overdose

Last updated March 5, 2018

Approved by: Krish Tangella MD, MBA, FCAP

Iodine Overdose is the accidental or intentional intake of the iodine containing medications in dosage higher than prescribed values.


What is Iodine Overdose?

  • Iodine is a very important mineral nutrient required by the body in traces. Over 70% of iodine is stored in the thyroid gland, located in the neck. Our body gets its required quantity of iodine through diet
  • Iodine is required in the synthesis and production of thyroid hormone, for various body metabolic processes, for preventing excess fat storage, and for removal of toxins from the body
  • Iodine is used as a disinfectant, as nutritional supplements in treating iodine deficiency disorders, and in radio-contrast agents. Several medications and preparations contain iodine including potassium iodide, tincture of iodine, Lugol’s solution, and topical antiseptic and germicidal creams
  • Iodine Overdose is the accidental or intentional intake of the iodine containing medications in dosage higher than prescribed values
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Iodine Overdose is also variously known as the following:

  • Amiodarone Overdose
  • Cordarone Overdose
  • Levothyroxine Overdose
  • Potassium Iodide Overdose

What are the Causes of Iodine Overdose?

  • Iodine Overdose is caused by intake of iodine containing drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • It is sold as Amiodarone (or Cordarone), Levothyroxine, Lugol's solution, Pima syrup, iodine tincture, among others

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Iodine Overdose?

The signs and symptoms of Iodine Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected.

The signs and symptoms of Iodine Overdose may include:

  • Fever
  • Metallic taste in the mouth
  • Burning sensation in mouth and throat
  • Appetite loss
  • Drooling from the mouth; increased thirst
  • Nausea and vomiting
  • Diarrhea (blood in stool, in some cases)
  • Abdominal pain; irritation of the stomach
  • Skin lesions that resemble acne, mouth ulcers
  • Bluish discoloration of skin on lips and beneath fingernails
  • Breathing difficulties; coughing
  • Urinary difficulties (absence of urine)
  • Low response level
  • Weak pulse
  • Seizures
  • Coma

How is First Aid administered for Iodine Overdose?

First Aid tips for Iodine Overdose:

  • If the individual with Iodine Overdose is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Iodine Overdose?

First aid for Iodine Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Iodine Overdose?

  • The prognosis of Iodine Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient. The prognosis also depends on the underlying health condition of the individual
  • If the individual can recover from the symptoms with appropriate medication and support, the outcome is generally good
  • Severe overdose may lead to complications including narrowing of the food-pipe (esophageal stricture) and long-term thyroid gland related medical issues

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Iodine Overdose be Prevented?

Iodine Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with iodine
  • Talking to your healthcare provider, if recommended dose of iodine does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with iodine
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: Aug. 27, 2017
Last updated: March 5, 2018